Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 351, NWS Springfield, MO

August 10, 2009Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2009, 2:54 PM CDT for Vernon County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 2:54 PM CDT (19:54 UTC)
Expired
Aug 10, 2009, 4:00 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:50 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2700 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:02 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 1:02 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT MON AUG 10 2009

...UPDATED AVIATION DISCUSSION...

.UPDATE...

THUNDERSTORMS CONTINUE TO EXPAND ROUGHLY ALONG AND EITHER SIDE OF
A LINE FROM FORT SCOTT KS TO OSCEOLA TO THE LAKE OF THE OZARKS.
SOUTH SOUTHWESTWARD MOVING OUTFLOW BOUNDARY CLEARLY SEEN ON KSGF
WSR 88D IMAGERY. THE LOW LEVEL JET...BEST SEEN AROUND THE 925MB
THIS MORNING...REMAINS PERPENDICULAR TO THIS BOUNDARY RIGHT
NOW...THOUGH LOW LEVEL WINDS SHOULD VEER/WEAKEN WITH TIME LEADING
TO A TREND OF DECREASING ACTIVITY. THE MAIN HAZARD WITH RAINFALL
THIS MORNING ACROSS THE NORTHERN CWA WILL BE LOCALLY HEAVY
RAINFALL.

WITH A MYRIAD OF BOUNDARIES AROUND AND TEMPS EXPECTED TO REACH
INTO THE UPPER 80S/LOWER 90S...ADDITIONAL DEVELOPMENT OF TSRA IS
EXPECTED THIS AFTERNOON...PARTICULARLY ALONG THE INTERSTATE 44
CORRIDOR. SBCAPE SHOULD RISE ABOVE 3000 J/KG WITH MLCAPE IN EXCESS
OF 2000 J/KG...THUS THERE IS A CONCERN FOR SCATTERED SEVERE
STORMS WITH DOWNBURSTS THE PRIMARY ISSUE...HAIL IS A SECONDARY
CONCERN.

CHANCES FOR STORMS WILL ONCE AGAIN BE A CONCERN LATER TONIGHT AND
TUESDAY AS WE WILL LIKELY BE ON THE RECEIVING END OF AN MCS FROM
KS LATE TONIGHT/EARLY TUE.

GAGAN

&&

.DISCUSSION...

FORECAST CHALLENGES CONTINUE TO DEAL WITH POP CHANCES AND TIMING
IN THE SHORT TERM THAT WILL HAVE A HUGE IMPACT ON TEMPERATURES
THIS AFTERNOON AND TUESDAY. THERE IS A VERY HIGH POSSIBILITY OF A
FORECAST BUST WITH BOTH TEMPERATURES AND POPS FOR TODAY.

CURRENTLY...SURFACE LOW CENTERED OVER NORTHEAST KANSAS JUST TO
THE WEST OF TOPEKA THIS MORNING. COLD FRONT TO THE SOUTHWEST
BISECTING KANSAS FROM NORTHEAST TO SOUTHWEST. CONVECTION ON MOSAIC
RADAR CONCENTRATED OVER NORTHWESTERN MISSOURI AND SEEMS TO BE
PERCOLATING ON PREVIOUS OUTFLOW BOUNDARIES. SOUTHWESTERN PORTION
OF THE CONVECTION BEING FUELED BY 25-30KT LOW LEVEL JET AS CAN BE
SEEN ON AREA PROFILERS. THIS JET SEEMS TO BE WEAKENING SOME OVER
THE PAST COUPLE HOURS AND WILL NEED TO WATCH WHAT HAPPENS WHEN/IF
THE JET WEAKENS ANY FURTHER.

FOR TODAY...WILL CONTINUE TO MONITOR PROGRESS OF OUTFLOW
BOUNDARIES TO THE SOUTH TO MAKE ANY LAST MINUTE CALLS ON POPS AND
TEMPERATURES TODAY. FROM THE WRF THIS MORNING...INDICATIONS ARE
THAT THE LOW LEVEL JET WILL PICK UP AGAIN LATER THIS MORNING AND
SHIFT MORE WESTERLY...WHICH WOULD SHIFT CONVECTION FURTHER TO THE
SOUTH AS OUTFLOW BOUNDARIES MOVE SOUTH. GFS ON THE OTHER
HAND...REALLY WEAKENS THE JET AND ANY CONVECTION APPEARS TO BE
ISOLATED TO SCATTERED ALONG THE FRONT AS IT STALLS OVER NORTHERN
AND CENTRAL MISSOURI. HAVE DECIDED TO FOLLOW THE WRF/HPC SOLUTION
AND BRING SHOWERS AND FRONT SOUTH INTO THE CWA THIS AFTERNOON AND
WILL KEEP THE WET SOLUTION GOING. SHOULD THE GFS SOLUTION BEAR
FRUIT...CWA WILL REMAIN DRY AT LEAST UNTIL THIS EVENING AND
TEMPERATURES WILL CLIMB BACK INTO THE LOW TO MID 90S. TOOK A BLEND
OF WRF AND GFS TEMPERATURES FOR TODAY AND HAVE UPPER 80S/LOW 90S
FORECAST FOR HIGHS TODAY. SEVERE THUNDERSTORMS WILL BE A
POSSIBILITY AS WELL THIS AFTERNOON...PARTICULARLY OUR SOUTHERN AND
SOUTHEASTERN COUNTIES WHERE WRF FORECAST CAPES APPROACH 3000 J/KG
AS THE LOW LEVEL CAP BREAKS. LOOK FOR HAZARDS TO BE MAINLY
CONVECTIVE WINDS AND HAIL THIS AFTERNOON AND WILL INCLUDE IN THIS
MORNINGS HWO.

ALL MODELS ARE SHOWING A CONVECTIVE COMPLEX FORMING TONIGHT
ACROSS EASTERN KANSAS AND MOVING EASTWARD INTO THE SGF CWA
OVERNIGHT WITH SEVERE WEATHER THREATS TURNING TO HEAVY RAINFALL.
GFS...THOUGH PROBABLY CONVECTIVE LY CONTAMINATED...IS FORECASTING
SOME PRETTY HIGH RAIN AMOUNTS WITH THIS COMPLEX...ANYWHERE FROM 2
TO 4 INCHES WITH THIS COMPLEX. MM5...WRF AND HPC FORECASTS
SIGNIFICANTLY LESS...FORECASTING GENERALLY THREE QUARTERS TO AN
INCH OF WIDESPREAD RAINFALL. GIVEN RELATIVE DRY SOIL
CONDITIONS...DO NOT THINK A FLASH FLOOD WATCH IS WARRANTED...BUT
DAY SHIFT MAY WANT TO TAKE ANOTHER LOOK AT THIS LATER TODAY.

BACK IN NORTHWEST FLOW FOR WEDNESDAY AS FRONT SHIFTS TO THE SOUTH
AND EAST. TEMPERATURES SHOULD REMAIN COOL AS SURFACE WINDS WILL BE
OUT OF THE NORTHEAST AND EAST THROUGH THURSDAY. GULF MOISTURE
BEGINS TO RETURN THURSDAY AS SURFACE HIGH PUSHES OFF TO THE EAST
AND WINDS BECOME MORE SOUTHERLY.

CLAYCOMB

&&

.AVIATION...

FOR THE 18Z SGF/JLN/BBG TAFS...WILL KEEP AT LEAST VICINITY STORMS
THROUGH THE AFTERNOON AS MOISTURE OVERRIDES AN OUTFLOW BOUNDARY
EXTENDING ROUGHLY FROM NEOSHO TO BRANSON. COULD SEE INTERMITTENT
MVFR AND UPPER END IFR WITH THE STRONGER STORM CELLS THAT MOVE
OVER THE AIRPORTS...ALONG WITH WIND GUSTS TO 40 KNOTS...ESPECIALLY
NEAR KSGF DURING THE NEXT COUPLE OF HOURS. ADDITIONAL STORM DEVELOPMENT
WILL BE POSSIBLE LATER TONIGHT AHEAD OF A COLD FRONT WHICH WILL
MOVE ACROSS THE REGION AROUND OR SHORTLY AFTER SUNRISE.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 10, 12:52 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT MON AUG 10 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1252 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORM DOWNBURST WINDS TO 60 MPH
  QUARTER SIZED HAIL
  TORRENTIAL RAINFALL AND LOCALIZED FLOODING

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST ACROSS THE
  OUTLOOK AREA THROUGH THIS AFTERNOON...WITH THE GREATEST COVERAGE
  OF STORMS ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA
  TONIGHT.

  DISCUSSION:

 A COLD FRONT ACROSS EASTERN KANSAS AND NORTHWESTERN MISSOURI WILL
 SLOWLY MOVE SOUTHEAST THROUGH TONIGHT. NUMEROUS THUNDERSTORMS
 HAVE DEVELOPED WELL AHEAD OF THIS FRONT ACROSS MUCH OF THE
 MISSOURI OZARKS. STRONG STORMS WILL CONTINUE IN THIS AREA...WITH
 WIND GUSTS TO 50 MPH AND VERY HEAVY RAINFALL. ACROSS EXTREME
 SOUTHEAST KANSAS AND FAR SOUTHERN MISSOURI...ADDITIONAL
 THUNDERSTORMS WILL DEVELOP AS THE AFTERNOON PROGRESSES. THESE
 STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS
 TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. HEAVY RAINFALL IS
 ALSO EXPECTED WITH THIS ACTIVITY.

 IN ADDITION...A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL
 KANSAS WILL CONTINUE TO MOVE EASTWARD THIS AFTERNOON. THIS LINE
 OF STORMS WILL AFFECT EXTREME SOUTHEAST KANSAS AFTER 200 PM AND
 PORTIONS OF WEST CENTRAL MISSOURI ALONG AND NORTHWEST OF A LINE
 FROM LAMAR TO OSCEOLA...AFTER 300 PM. WIND GUSTS IN EXCESS OF 60
 MPH...HAIL TO THE SIZE OF QUARTERS AND TORRENTIAL RAINFALL IS
 EXPECTED WITH THIS ACTIVITY.

 ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA
 TONIGHT AS THE COLD FRONT SLOWLY MOVES THROUGH THE AREA. STRONG
 STORMS WILL REMAIN POSSIBLE WITH THIS ACTIVITY...THOUGH THERE
 WILL BE AN INCREASED RISK FOR LOCALIZED FLOODING AS HEAVY RAINFALL
 IS ONCE AGAIN EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST TUESDAY
  MORNING WITH HEAVY RAINFALL BEING THE PRIMARY HAZARD TUESDAY
  MORNING. THUNDERSTORMS ARE EXPECTED TO END ACROSS THE AREA AFTER
  MIDDAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEAST AS
  WELL AS FAR WESTERN AND SOUTHERN MISSOURI THROUGH THIS
  AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Aug 10, 12:33 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 PM CDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLOOD            SPRINGFIELD             37.20N 93.29W
08/10/2009                   GREENE             MO   EMERGENCY MNGR

            BENNETT STREET BETWEEN CAMPBELL AND SOUTH STREET FLOODED
            WITH BARRICADES. COMMERCIAL AND GLENSTONE UNDER WATER. NO
            BARRICADES AT THIS TIME. DIVISION AND FREEMONT ALSO
            FLOODED WITH 10 INCHES OF WATER OVER ROAD.

&&

MTERRY
Special weather statement, Aug 10, 12:41 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT MON AUG 10 2009

MOZ082-101815-
TEXAS MO-
1241 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN TEXAS COUNTY UNTIL 115 PM
CDT...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 3 MILES NORTH OF CABOOL...OR 9 MILES EAST OF
MOUNTAIN GROVE...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ARROLL...CABOOL...CLEAR SPRINGS...ELK
CREEK...EUNICE...HARTSHORN...SIMMONS...SOLO AND YUKON.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

GAEDE
Local storm report, Aug 10, 12:46 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       FLEMINGTON              37.80N 93.50W
08/10/2009  M2.60 INCH       POLK               MO   CO-OP OBSERVER

            RAINFALL SO FAR TODAY.

&&

MTERRY
Special weather statement, Aug 10, 1:42 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT MON AUG 10 2009

MOZ097-098-106-101915-
SHANNON MO-HOWELL MO-OREGON MO-
142 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL HOWELL...NORTHWESTERN
OREGON AND SOUTHWESTERN SHANNON COUNTIES UNTIL 215 PM CDT...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEACE VALLEY...OR 8 MILES SOUTH OF MOUNTAIN
VIEW...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WIND GUSTS UP TO
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE PEACE VALLEY...THOMASVILLE AND WHITE
CHURCH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

GAEDE
Special weather statement, Aug 10, 2:04 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT MON AUG 10 2009

MOZ098-101930-
SHANNON MO-
204 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN SHANNON COUNTY UNTIL
230 PM CDT...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINONA...OR 20 MILES EAST OF MOUNTAIN
VIEW...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE WINONA.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

GAEDE
Special weather statement, Aug 10, 2:21 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT MON AUG 10 2009

MOZ102-101945-
BARRY MO-
221 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL BARRY COUNTY UNTIL 245 PM
CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASHBURN...OR 6 MILES SOUTHWEST OF
CASSVILLE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WIND GUSTS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUTTERFIELD...CASSVILLE...EAGLE ROCK...
EXETER...WASHBURN AND WAYNE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE ROARING
RIVER STATE PARK AND TABLE ROCK LAKE.

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:38 AM CDTAreal Flood AdvisorySGFGreene3 hr
Aug 10, 12:41 PM CDTFlash Flood WarningSGFDade, Greene, Jasper, Lawrence, Polk, Webster6 hr
Aug 10, 12:54 PM CDTSevere Thunderstorm WarningSGFTexas27 min
Aug 10, 3:18 PM CDTSevere Thunderstorm WarningSGFSt. Clair57 min
Aug 10, 3:24 PM CDTFlash Flood WarningSGFBenton, Cedar, Dallas, Hickory, Polk, St. Clair and 1 more6 hr
Aug 10, 3:35 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon55 min
Aug 10, 2:34 PM CDTSevere Thunderstorm WarningSGFBourbon56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.